Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 3, NWS Quad Cities, IA

April 17, 20135 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 17, 2013, 9:16 AM CDT for 5 counties in Iowa. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2013, 9:16 AM CDT (14:16 UTC)
Expired
Apr 17, 2013, 10:00 AM CDT
In force
44 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Iowa County, IA, Jefferson County, IA, Johnson County, IA, Keokuk County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 106 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 9:18 AM CDTHAIL 0.254 W Richland, IAPEA SIZED HAIL REPORTED BETWEEN OWLIE AND RICHLAND ALONG HIGHWAY 78. TIME ESTIMATED FROM RADAR
Apr 17, 9:48 AM CDTHAIL 0.25Wellman, IAHEAVY RAIN WAS ALSO FALLING.
Apr 17, 9:57 AM CDTHAIL 0.25Wellman, IAREPORT RELAYED BY BROADCAST MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 9:14 AM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.3 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

283 
WUUS53 KDVN 171416
SVRDVN
IAC095-101-103-107-183-171500-
/O.NEW.KDVN.SV.W.0003.130417T1416Z-130417T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
916 AM CDT WED APR 17 2013

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN IOWA COUNTY IN EAST CENTRAL IOWA...
  NORTH CENTRAL JEFFERSON COUNTY IN SOUTHEAST IOWA...
  SOUTHWESTERN JOHNSON COUNTY IN EAST CENTRAL IOWA...
  SOUTHEASTERN KEOKUK COUNTY IN SOUTHEAST IOWA...
  WASHINGTON COUNTY IN SOUTHEAST IOWA...

* UNTIL 1000 AM CDT

* AT 913 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RICHLAND...
  AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES AND IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  WASHINGTON...BRIGHTON...WELLMAN...RICHMOND...KALONA...RIVERSIDE...
  RUBIO...TALLEYRAND...KEOTA...WEST CHESTER...WASHINGTON AIRPORT...
  AMISH...FRYTOWN...WINDHAM...SHARON CENTER...RIVER JUNCTION AND
  COSGROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4169 9180 4147 9141 4106 9196 4113 9214
TIME...MOT...LOC 1415Z 220DEG 37KT 4121 9195

HAIL...1.00IN
WIND...<50MPH

$$

ERVIN
4 follow-up statements
358 
WWUS53 KDVN 171426
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
926 AM CDT WED APR 17 2013

IAC101-171436-
/O.CAN.KDVN.SV.W.0003.000000T0000Z-130417T1500Z/
JEFFERSON IA-
926 AM CDT WED APR 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JEFFERSON COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4117 9185 4119 9209 4169 9180 4147 9141
TIME...MOT...LOC 1426Z 220DEG 37KT 4129 9185

$$

IAC095-103-107-183-171500-
/O.CON.KDVN.SV.W.0003.000000T0000Z-130417T1500Z/
WASHINGTON IA-KEOKUK IA-JOHNSON IA-IOWA IA-
926 AM CDT WED APR 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
IOWA...SOUTHWESTERN JOHNSON...SOUTHEASTERN KEOKUK AND WASHINGTON
COUNTIES UNTIL 1000 AM CDT...

AT 922 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF BRIGHTON...AND MOVING NORTHEAST AT 45 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
WASHINGTON...WELLMAN...RICHMOND...KALONA...RIVERSIDE...WEST
CHESTER...AMISH...FRYTOWN...WINDHAM...SHARON CENTER...RIVER JUNCTION
AND COSGROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4117 9185 4119 9209 4169 9180 4147 9141
TIME...MOT...LOC 1426Z 220DEG 37KT 4129 9185

HAIL...1.00IN
WIND...<50MPH

$$

ERVIN
323 
WWUS53 KDVN 171438
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
938 AM CDT WED APR 17 2013

IAC095-107-171448-
/O.CAN.KDVN.SV.W.0003.000000T0000Z-130417T1500Z/
KEOKUK IA-IOWA IA-
938 AM CDT WED APR 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IOWA AND
SOUTHEASTERN KEOKUK COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4151 9186 4152 9183 4160 9183 4169 9180
      4147 9141 4127 9179 4129 9194
TIME...MOT...LOC 1438Z 220DEG 37KT 4138 9174

$$

IAC103-183-171500-
/O.CON.KDVN.SV.W.0003.000000T0000Z-130417T1500Z/
WASHINGTON IA-JOHNSON IA-
938 AM CDT WED APR 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
JOHNSON AND NORTHERN WASHINGTON COUNTIES UNTIL 1000 AM CDT...

AT 935 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF WASHINGTON...AND MOVING NORTHEAST AT 45 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
WELLMAN...RICHMOND...KALONA...RIVERSIDE...AMISH...FRYTOWN...
WINDHAM...SHARON CENTER...RIVER JUNCTION AND COSGROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4151 9186 4152 9183 4160 9183 4169 9180
      4147 9141 4127 9179 4129 9194
TIME...MOT...LOC 1438Z 220DEG 37KT 4138 9174

HAIL...1.00IN
WIND...<50MPH

$$

ERVIN
252 
WWUS53 KDVN 171444
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 AM CDT WED APR 17 2013

IAC103-183-171500-
/O.CON.KDVN.SV.W.0003.000000T0000Z-130417T1500Z/
WASHINGTON IA-JOHNSON IA-
944 AM CDT WED APR 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
JOHNSON AND NORTHERN WASHINGTON COUNTIES UNTIL 1000 AM CDT...

AT 943 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RICHMOND...AND
MOVING NORTHEAST AT 45 MPH. 

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
RICHMOND...KALONA...RIVERSIDE...AMISH...FRYTOWN...WINDHAM...SHARON
CENTER...RIVER JUNCTION AND COSGROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4147 9187 4152 9183 4160 9183 4169 9180
      4147 9141 4136 9169 4135 9188
TIME...MOT...LOC 1444Z 220DEG 37KT 4142 9168

HAIL...1.00IN
WIND...<50MPH

$$

ERVIN
381 
WWUS53 KDVN 171454
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
954 AM CDT WED APR 17 2013

IAC103-183-171503-
/O.EXP.KDVN.SV.W.0003.000000T0000Z-130417T1500Z/
WASHINGTON IA-JOHNSON IA-
954 AM CDT WED APR 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JOHNSON AND
NORTHERN WASHINGTON COUNTIES WILL EXPIRE AT 1000 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER SMALL HAIL UP TO THE SIZE OF NICKELS IS STILL POSSIBLE WITH 
THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN THE QUAD CITIES.

LAT...LON 4147 9187 4152 9183 4160 9183 4169 9180
      4147 9141 4136 9169 4135 9188
TIME...MOT...LOC 1453Z 220DEG 37KT 4149 9160

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:42 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 17, 6:42 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
642 AM CDT WED APR 17 2013

.SYNOPSIS...
ISSUED AT 310 AM CDT WED APR 17 2013

RADAR TRENDS AT 2 AM ARE SUPPORTING BEGINNING OF A MAJOR HEAVY
RAIN EVENT WITH FORCING TOOLS INDICATING TRAINING RISK OF STORMS
NEXT 24 HOURS. PRESSURE FALL PATTERNS INDICATE NEW MEXICO SURFACE
LOW TO MOVE NORTHEAST INTO FORECAST AREA TONIGHT. AREA DEWPOINTS
ARE RISING WITH POOLING ALONG WARM FRONT NOW MOVING NORTH INTO
MISSOURI. INITIALIZATION AND VERIFICATION COMBINED WITH LIFT...MCS
AND WAWT FORCING TOOLS COMBINED WITH ABOVE TRENDS SUPPORT OVERALL
FORCING OF UKMET AND EVOLUTION...HENCE TRENDING TOWARD HEAVY RAIN
WITH FLASH FLOODING RISK WITH TRAINING OF STORMS. WILL KEEP FLASH
FLOOD WATCH WITH MINOR CHANGES BUT WILL ADD RISK OF 4 TO 5 INCH
AMOUNTS WITH TRAINING OF STORMS THAT WOULD CAUSE SIGNIFICANT FLASH
FLOODING AND RIVER FLOODING RISKS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 310 AM CDT WED APR 17 2013

TODAY...MINOR CHANGES MADE. RAIN AND PERIODS OF EMBEDDED THUNDER
TO OVERSPREAD ALL THE AREA BY EARLY AFTERNOON. RAIN TOTALS TO RANGE
FROM AROUND .5 INCHES EAST TO LOCALLY OVER 1 INCHES BY EVENING IN
WESTERN SECTIONS. LARGE TEMPERATURE GRADIENT WITH UPPER 40S NW TO
WELL INTO THE LOWER 60S SE SECTIONS. EASTERLY WINDS WITH LATENT
HEAT RELEASE WILL GUST AT TIMES TO WELL OVER 20 MPH. CONDITIONS
FOR TRAINING OF STORMS SHOULD RAPIDLY INCREASE AFTER 21Z...OR 4 PM
AS SURFACE LOW MOVES NORTHEAST FROM MISSOURI.

TONIGHT...HEAVIEST RAINS SHOULD FALL DURING THIS PERIOD. LOCAL TOOLS
SUPPORT RISKS OF MULTIPLE EPISODES OF TRAINING OF STORMS SUGGESTED
WITHIN +/- 40 MILES OF A OTM-IOW-DBQ LINE UNTIL ABOUT 1-3 AM. PW
VALUES OVER 1.5 INCHES OVER A 6-10 HOUR PERIOD SUPPORTS 4 TO 5
INCH AMOUNTS ARE POSSIBLE. STRONG LOW LEVEL JET IS THE MAIN DRIVER
WHICH SMALL CHANGES WILL DECIDE WHERE AMOUNTS FALL AND HOW LONG
THESE HEAVY RAIN BANDS STAY STATIONARY. THESE AMOUNTS SUPPORT RISK
OF FLASH FLOODING THAT COULD BE SIGNIFICANT IN LOCAL AREAS. THESE
AMOUNTS WOULD ALSO RESULT IN MAJOR FLOODING OF RIVERS. HEAVY RAIN
SHOULD SLIDE EAST INTO EASTERN PORTIONS OF FORECAST AREA WELL AFTER
MIDNIGHT. THE SATURATION OF THE AIRMASS SHOULD LIMIT SEVERE WEATHER
RISK WITH SOME HAIL POSSIBLE IN STRONGEST STORMS AND GUSTY WINDS.
ALMOST ALL OF THE AREA TO RECEIVE HEAVY RAINS OF AN ADDITIONAL 1
TO NEAR 2 INCHES OUTSIDE OF TRAINING OF STORMS TONIGHT...MAINLY
ALONG AND WEST OF THE MISSISSIPPI. TEMPERATURES NEARLY STEADY MOST
LOCATIONS AS FRONTAL BOUNDARY STALLS ALONG THE AFOREMENTIONED
HEAVY RAIN AXIS.

NICHOLS

.LONG TERM...(THURSDAY THROUGH NEXT TUESDAY)
ISSUED AT 310 AM CDT WED APR 17 2013

THURSDAY...ASSESSING THE LATEST 00Z RUN SOLUTIONS...DEEP LIFT AND
CONVECTION TO BE ONGOING AND CONTINUING INTO THE MIDDAY PERIOD. THE
MODELS IN ACTUALLY DECENT AGREEMENT OF SUGGESTING CYCLOGENESIS/SFC
LOW OR MULTI-LOW COMPLEX TO PULL UP RIGHT ACRS THE CENTRAL CWA BY
MID THU MORNING...BEFORE PROPAGATING TOWARD SOUTHEAST WI BY THU
EVENING. THE MODELS ALSO IN AGREEMENT THAT UNUSUALLY HIGH PW/S OF
1.1 INCHES IN THE WEST AND UP TO 1.6 INCHES ALONG AND EAST OF THE
MS RVR TO PERSIST AND FUEL MORE HEAVY RAIN AT LEAST THROUGH EARLY
THU AFTERNOON BEFORE CONVECTIVE MASS STARTS TO PUSH EASTWARD BY
LATE AFTERNOON AND IN-WRAPPING DRY SLOT MAKES IT/S PUSH. ANOTHER
0.6 TO 1.2 INCHES POSSIBLE EAST OF THE MS RVR FROM 12Z-18Z THU
EXACERBATING ANY ONGOING FLOODING AND PUSHING OTHER RIVERS/STREAMS
OVER THE LIMITS. A CONVECTIVE LINE OF STRONG STORMS MAY BE ONGOING
AT THE START OF THE PERIOD PUSHING ACRS THE MS RVR...BUT EXTENT OF
DEEP COLUMN SATURATION AND TIME OF DAY SUGGEST THAT SVR THREAT MAY
BE MINIMAL LOCALLY IN THE SOUTHEASTERN THIRD OF TH DVN CWA...AND
BETTER CHANCES WELL OFF TO THE EAST OF THE LOCAL FCST AREA AS THE
LINEAR MCS LATER ENCOUNTERS DAYTIME HEATING ACRS THE EASTERN HALF
OF IL AND POINTS EASTWARD. MILD TEMPS IN THE 60S ALONG AND EAST OF
THE MS RIVER THU MORNING THROUGH EARLY AFTERNOON BEFORE LLVL COOL
CONVEYOR TAKES OVER AND DRY SLOT GUSTY WEST-SOUTHWEST WINDS. WILL
WALK OUT SOME PRECIP IN THE EAST BY THE LATE THU AFTERNOON...WITH
DRY SLOT POSSIBLY MAKING FOR A MAINLY DRY EVENING THROUGH 11 PM-
MIDNIGHT BEFORE DEVELOPING DEF- ZONE PRECIP SWATH TRIES TO PUSH
ACRS THE NORTHWESTERN HALF OF THE DVN CWA THROUGH 12Z FRI.

FRIDAY AND SATURDAY...WITH UPSTREAM COLD CORE UPPER TROF PUSHING IN
AND TOP-DOWN COOLING MACHINE IN FULL GEAR...PROFILES GO ALMOST
ENTIRELY TO ALL SNOW ACRS THE NORTH HALF OF THE CWA BY 09Z FRI. A
RAIN-SNOW DEF ZONE OR ALMOST ALL SNOW THROUGH MID FRI MORNING WILL
LOOK TO CONTINUE TO ENGULF THE CWA. MODEL QPF AND TIMING SUGGEST
THE POTENTIAL FOR 1 TO 2 INCHES OF SNOW NORTH OF I80...BUT AGAIN
MILD GROUND TEMPS AND TEMPS UP TO 1K FT AGL SUGGEST SNOW ACCUMULATION
WILL BE HARD TO COME BY WITH MAYBE A HALF INCH OF SLUSHY ACCUM/S
ON GRASSY OR ELEVATED SFC/S AT BEST THROUGH MID FRI MORNING.
LINGERING DEF ZONE PRECIP OR DIURNAL SHOWERS TO TREND BACK TO ALL
LIQUID AT SFC ARRIVAL BY MIDDAY OR EVEN LATE FRI MORNING. HIGH
TEMPS TO STRUGGLE FRI AND DEEP MIXING NEEDED TO MAKE IT EVEN TO
THE MID 40S. A RAW DAY WITH GUSTY CAA SFC WINDS OF 15 TO 25 MPH
AND GUSTS OVER 30 MPH. CANADIAN HIGH PRESSURE TO CENTER ACRS THE
CWA FRI NIGHT. IF SKIES CLEAR OUT AND SFC WINDS DECOUPLE...
POTENTIAL FOR SOME OF THE AREA TO HAVE A HARD FREEZE WITH LOWS AT
LEAST DOWN IN THE UPPER 20S BY EARLY SAT MORNING. MAY BE CLOSE TO
RECORD LOWS FOR APRIL 20TH AT A FEW OF THE CLIMATE SITES. DRY SAT
WITH ONGOING RIDGING AND HIGHS BACK AT LEAST IN THE LOWER 50S. THE
GFS BREAKS OUT LIGHT ELEVATED WAA RAIN WEST OF THE MS RVR LATER
SAT NIGHT WHILE THE ECMWF STAYS DRY THROUGH SUNDAY MORNING. THE
GFS MAY BE TOO AGGRESSIVE WITH THIS PRECIP LOOKING AT EXTENT OF SFC
AND UPPER RIDGING TO OVERCOME...DRY AIR AS WELL.

SUNDAY THROUGH TUESDAY...WARMER SUNDAY WITH TEMPS POSSIBLY BACK UP
INTO THE 60S AHEAD OF THE NEXT INCOMING SYSTEM IN FLATTENING STEERING
FLOW PATTERN ACRS THE MID CONUS. BROAD SCALE/LOW AMPLITUDE TROFFINESS
SETTLES ACRS THE PLAINS AND MID/UPPER MS RVR VALLEY ON MON...WITH
AND EMBEDDED FRONTAL SYSTEM POSSIBLY BRINGING MORE RAIN TO THE AREA
TO START OFF THE WORK WEEK. WHERE THIS BOUNDARY EVENTUALLY LAYS OUT
WITH MORE UPPER TROF ENERGY TO PUSH INTO THE MID CONUS MAKES FOR A
VERY UNCERTAIN FCST INTO MID NEXT WEEK.    ..12..

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 637 AM CDT WED APR 17 2013

VFR CONDITIONS TO DETERIORATE TO MVFR ALL TERMINALS BY 17/17Z AND
THEN BECOMING MOSTLY IFR AT ALL TERMINALS BETWEEN 17/17-24Z AS
WIDESPREAD PRECIPITATION CONTINUES TO DEVELOP. PROLONGED PERIODS
OF RAIN THAT WILL BE HEAVY AT TIMES WITH THUNDERSTORMS SHOULD
CONTINUE UNTIL 18/12Z. ALL TERMINALS TO SEE EXTENDED PERIODS OF
IFR AND LIFR CONDITIONS AFTER 21Z TODAY WITH TOTALLY SATURATED
CONDITIONS. CEILINGS MAY BE REDUCED AT TIMES TO 200 FEET AND
VISIBILITIES WELL BELOW A MILE...THE LONGEST PERIODS SHOULD BE AT
CID-DBQ TERMINALS AFTER 18/00Z.

NICHOLS

&&

.HYDROLOGY...
ISSUED AT 310 AM CDT WED APR 17 2013

ODDS ARE INCREASING FOR A SIGNIFICANT HEAVY RAIN EVENT WITH HIGH
CONFIDENCE FOR ALL THE AREA TO PICK UP UP AT LEAST 2 INCHES OF
RAIN OVER NEXT 48 HOURS.

LOCAL TOOLS SUPPORT TRAINING OF STORMS...MOSTLY TONIGHT...OF A
20-50 MILE SWATH WITH BEST ESTIMATE OF HEAVIEST RAINS ROUGHLY NEAR
OR ALONG A OTM-IOW-DBQ AXIS. IF TRAINING OF STORMS DOES OCCUR...3
TO 5 INCHES OF RAIN WITH EVEN LOCALLY HIGHER AMOUNTS POSSIBLE.
THIS COULD RESULT IN VERY SIGNIFICANT FLASH FLOODING RISKS AND
MAJOR RIVER FLOODING.

SINCE SOILS ARE MOIST TO SATURATED FROM RAINFALL LAST WEEK...RIVER
FORECASTS ARE QUITE SENSITIVE TO ANY ADDITIONAL RAINFALL. THE
PROBABILITY IS HIGH THAT REVISIONS...POSSIBLY SIGNIFICANT...TO
RIVER FORECASTS WILL BE MADE OVER THE NEXT 5 DAYS.

EMERGENCY MANAGERS AND THOSE WITH INTERESTS ALONG AREA RIVERS ARE
URGED TO FOLLOW WEATHER AND RIVER FORECASTS CLOSELY OVER THE NEXT
WEEK.

NICHOLS

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH THURSDAY EVENING
     FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-
     JACKSON-JOHNSON-JONES-KEOKUK-LINN-WASHINGTON.

     FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH THURSDAY
     EVENING FOR DES MOINES-HENRY IA-JEFFERSON-LEE-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN.

IL...FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH THURSDAY EVENING
     FOR CARROLL-JO DAVIESS-STEPHENSON.

     FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH THURSDAY
     EVENING FOR BUREAU-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-
     MERCER-PUTNAM-ROCK ISLAND-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH THURSDAY
     EVENING FOR CLARK-SCOTLAND.

&&

SYNOPSIS...NICHOLS
SHORT TERM...NICHOLS
LONG TERM...12
AVIATION...NICHOLS
HYDROLOGY...NICHOLS
Hazardous weather outlook, Apr 17, 5:05 AM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT WED APR 17 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
505 AM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH PERIODS OF HEAVY RAIN CAN EXPECTED THROUGH
TONIGHT. WIDESPREAD 1 TO 2 INCHES OF RAIN ARE EXPECTED WHICH MAY
CAUSE FLOODING. A SWATH OF VERY HEAVY RAINS MAY OCCUR NEAR OR ALONG A
OTTUMWA TO DUBUQUE LINE FROM A TRAINING OF THUNDERSTORMS TONIGHT.
THIS REGION MAY SEE RAIN TOTALS OF 3 UP TO 4 INCHES WHICH MAY RESULT
IN SIGNIFICANT FLASH FLOODING BY WEDNESDAY MORNING. A FLASH FLOOD
WATCH IS IN EFFECT FOR THIS AFTERNOON THROUGH THURSDAY FOR THE ENTIRE
AREA.

A SECONDARY CONCERN IS THE STRONGEST STORMS MAY PRODUCE HAIL TO NEAR
QUARTER SIZE...MOSTLY TONIGHT AND FOR AREAS SOUTH OF I-80. STRONG
GUSTY WINDS TO OVER 40 MPH IS A SECONDARY THREAT.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR AREAS ALONG AND SOUTH OF HIGHWAY 30.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HEAVY RAIN EVENT WILL CONTINUE INTO THURSDAY ESPECIALLY ALONG AND
EAST OF THE MISSISSIPPI RIVER. CURRENT INFORMATION SUGGESTS UP
TO ANOTHER INCH OF RAIN MAY FALL IN THESE AREAS THROUGH MID THURSDAY
AFTERNOON. THIS ADDITIONAL RAINFALL WILL OCCUR ACROSS VERY SATURATED
GROUND AND WILL AGGRAVATE ANY ONGOING FLOODING SITUATIONS...AND
CREATE NEW FLOODING. SEVERAL RIVERS ARE IN FLOOD AND THIS ADDITIONAL
RAINFALL IS EXPECTED TO RAISE RIVER LEVELS FURTHER. FLASH FLOODING IN
URBAN AND LOW LYING AREAS MAY ALSO OCCUR.

SOME STRONG TO SEVERE STORMS MAY ALSO OCCUR THURSDAY MAINLY EAST OF
THE MISSISSIPPI RIVER. THE STORM PREDICTION CENTER HAS ISSUED A
SLIGHT RISK OF SEVERE STORMS IN THESE AREAS FOR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT FOR AREAS
MAINLY SOUTH OF INTERSTATE 80. RAINFALL AMOUNTS OF AN INCH OR
HIGHER...AS WELL AS ANY FLOODING REPORTS WOULD BE APPRECIATED.

NICHOLS/12

In the hours before

Local storm report, Apr 17, 8:05 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
805 AM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     HAIL             5 NW LA MOILLE          41.58N 89.35W
04/17/2013  M0.25 INCH       LEE                IL   TRAINED SPOTTER

&&

GROSS
Local storm report, Apr 17, 8:22 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
822 AM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HAIL             CONESVILLE              41.38N 91.35W
04/17/2013  E0.88 INCH       MUSCATINE          IA   PUBLIC

            REPORT RECEIVED VIA TWITTER. TIME ESTIMATED BY RADAR.

&&

DC
Special weather statement, Apr 17, 8:40 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
840 AM CDT WED APR 17 2013

IAZ076-077-087-088-098-171430-
HENRY-JEFFERSON-KEOKUK-VAN BUREN-WASHINGTON-
840 AM CDT WED APR 17 2013

...STRONG THUNDERSTORM WITH HAIL ...

AT 834 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF BATAVIA...OR 13 MILES
SOUTHEAST OF OTTUMWA...MOVING NORTHEAST AT 45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BATAVIA AROUND 845 AM CDT...
  LIBERTYVILLE AROUND 850 AM CDT...
  ABINGDON AND 6 MILES NORTHWEST OF FAIRFIELD AROUND 855 AM CDT...
  MAHARISHI VEDIC CITY AND PACKWOOD AROUND 900 AM CDT...
  RICHLAND AND PLEASANT PLAIN AROUND 910 AM CDT...
  BRIGHTON AROUND 915 AM CDT...

PENNY SIZE HAIL...BRIEF HEAVY RAIN...AND FREQUENT LIGHTING...ARE
EXPECTED WITH THIS STORM.

IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

LAT...LON 4141 9209 4123 9160 4079 9218 4115 9219
      4116 9224
TIME...MOT...LOC 1339Z 221DEG 39KT 4091 9222

ERVIN
Local storm report, Apr 17, 8:45 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
845 AM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HAIL             2 NNW CLINTON           41.87N 90.25W
04/17/2013  M0.25 INCH       CLINTON            IA   TRAINED SPOTTER

            HAIL LASTED FOR 10 MINUTES

&&

DC
Special weather statement, Apr 17, 8:52 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
852 AM CDT WED APR 17 2013

ILZ001-002-007-009-171445-
CARROLL-JO DAVIESS-STEPHENSON-WHITESIDE-
852 AM CDT WED APR 17 2013

...STRONG THUNDERSTORM WITH HAIL...

AT 847 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ARGO FAY...OR 9 MILES
NORTHWEST OF MORRISON...MOVING NORTHEAST AT 50 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  CHADWICK AROUND 900 AM CDT...
  LANARK AND MILLEDGEVILLE AROUND 905 AM CDT...
  SHANNON AROUND 915 AM CDT...
  9 MILES SOUTHEAST OF FREEPORT AROUND 925 AM CDT...
  GERMAN VALLEY AROUND 930 AM CDT...
  RIDOTT AROUND 935 AM CDT...

PENNY SIZE HAIL...IS EXPECTED WITH THIS STORM.

LAT...LON 4220 8939 4220 8968 4193 8968 4181 9007
      4213 9017 4251 8948 4250 8943
TIME...MOT...LOC 1352Z 235DEG 45KT 4195 9000

ERVIN
Local storm report, Apr 17, 8:52 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
852 AM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             FULTON                  41.87N 90.16W
04/17/2013  M0.75 INCH       WHITESIDE          IL   TRAINED SPOTTER

            DIME SIZED HAIL

&&

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 4:44 AM CDTSpecial Weather StatementDVNJefferson46 min
Apr 17, 6:28 AM CDTSpecial Weather StatementDVNMuscatine62 min
Apr 17, 8:40 AM CDTSpecial Weather StatementDVNJefferson50 min
Apr 17, 10:03 AM CDTSpecial Weather StatementDVNJohnson, Jones57 min
Apr 17, 10:47 AM CDTSevere Thunderstorm WarningDVNCedar, Jefferson, Johnson, Louisa, Muscatine, Washington43 min
Apr 17, 11:17 AM CDTRiver Flood WarningDVNCedar, Jones, Linn8 days
Apr 17, 11:17 AM CDTRiver Flood WarningDVNCedar, Louisa, Muscatine6 days
Apr 17, 11:17 AM CDTRiver Flood WarningDVNIowa, Johnson8 days
Apr 17, 11:17 AM CDTRiver Flood WarningDVNJohnson, Louisa, Washington5 days
Apr 17, 11:17 AM CDTRiver Flood WarningDVNLouisa6 days
Apr 17, 11:17 AM CDTRiver Flood WarningDVNLouisa6 days
Apr 17, 11:17 AM CDTRiver Flood WarningDVNJohnson, Washington5 days
Apr 17, 11:17 AM CDTRiver Flood WarningDVNKeokuk6 days
Apr 17, 11:17 AM CDTRiver Flood WarningDVNDes Moines, Henry, Lee7 days
Apr 17, 11:17 AM CDTRiver Flood WarningDVNVan Buren4 days
Apr 17, 11:17 AM CDTRiver Flood WarningDVNLee5 days
Apr 17, 11:32 AM CDTFlash Flood WarningDVNIowa, Johnson, Keokuk, Washington6 hr
Apr 17, 11:41 AM CDTRiver Flood WarningDVNClinton, Scott7 days
Apr 17, 11:41 AM CDTRiver Flood WarningDVNScott7 days
Apr 17, 11:41 AM CDTRiver Flood WarningDVNLee14 days
Apr 17, 12:07 PM CDTFlash Flood WarningDVNCedar, Clinton, Muscatine, Scott6 hr
Apr 17, 12:33 PM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa42 min
Apr 17, 12:48 PM CDTFlash Flood WarningDVNDes Moines, Henry, Jefferson, Lee, Louisa, Van Buren6 hr
Apr 17, 3:08 PM CDTFlash Flood WarningDVNLee6 hr
Apr 17, 3:52 PM CDTSevere Thunderstorm WarningDVNLee, Van Buren38 min
Apr 17, 4:29 PM CDTSpecial Weather StatementDVNDes Moines, Lee46 min
Apr 17, 5:17 PM CDTSpecial Weather StatementDVNDes Moines, Lee58 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.